Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Muscles contracting and weird taste in mouth after taking Azithromycin. Will this subside?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2009
Answered : 4361 Questions
Question
Took azithromycin 1.5 g. Now muscles are contracting/tense and feel funny all over. Weird taste in my mouth.
Will this subside quicky and should I drink lots of water to flush it through?
I didn't mean to take that much but i was talking on the phone and kept taking them while yapping. I drank alot of coffee this morning and lots of diet coke. Maybe the caffeine is making it worse.

In China and don't want to have to go to the doctor.
Posted Wed, 2 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Rakesh Madhyastha 1 hour later
Hello

Thanks for the query

Azithromycin of 1.5 grams is still under the therapeutic range of treatment. Such high dosage is used in atypical pneumonias and it is unlikely to cause any adverse drug reactions

The tingly funny feeling is because of excessive coffee and probably lots of sugar and caffeine you have been taking through today. This feeling will take around 8 hours to come down, excessive sugar takes 2 hours to regularize and caffeine drive lasts for about hours in people with normal kidney function.

Please do not drink any more coffee, tea, beverages for the day. Drink up to 4 liters of water. If the funny feeling persists or gets worse please visit your physician.

I hope I have answered your query, if there are no further queries please accept my answer

I wish you a speedy recovery

Regards
Above answer was peer-reviewed by
 
Follow-up: Muscles contracting and weird taste in mouth after taking Azithromycin. Will this subside? 1 hour later
I went to the store next to my hotel to see what they might have. I didn't get anything but while walking i felt better. I did forget to mention that my chest feels tight. Not the type of situation with a heart attack more like the type of muscle tensness in my arms legs, back and neck.

This almost feels like I am very anxious.

I read that these side effects can go on for days with this medicine. I just want to finish my China trip and fly home next Friday.

If i start to get the hives, (i sometimes do) what can i take?

Thank you.
 
 
Answered by Dr. Rakesh Madhyastha 1 hour later
HI,

Thanks again for the query.

I would like to point it out to you again that it doesn't look like you are having the side effects of the antibiotic and your symptoms point more towards caffeine and sugar over dose.

Excessive caffeine increases your heart rate causing uncomfortable feeling in the chest , you will feel tremulous fingers sometimes and sweating too.
I am glad you are already feeling better.

In case you do get hives please XXXXXXX a physician, he would prescribe an antihistamine like levocetrizine. I must warn you that this tablet causes mild sedation in some people.

Please follow the advice given to you in my previous reply

I hope I have answered your query, if there are no further query please accept my answer

I wish you good health and a happy journey

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor